Frequency and nature of drug-drug interactions in a Dutch university hospital

J.E.F. Zwart-van Rijkdom, E.V. Uijtendaal, M.J. ten Berg, W.W. van Solinge, A.C.G. Egberts

Research output: Contribution to journalArticleAcademicpeer-review

45 Citations (Scopus)

Abstract

WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT • Drug-drug interactions (DDIs) may lead to often preventable adverse drug events and health damage. • In Dutch community pharmacies approximately 6% of all prescriptions generate a DDI alert. • Hospitalized patients may be especially at risk, as they are more severely ill and multiple medications may be prescribed simultaneously; however, only limited data are available on the DDIs during hospitalization. WHAT THIS STUDY ADDS • In a Dutch university hospital 10% of all prescriptions generated a DDI alert; overall 25% of patients encountered at least one potential DDI. • Besides the risk of decreased effectiveness (25% of the DDIs), the most frequently occurring potential clinical consequence of the DDIs was an increased risk of side-effects, such as an increased bleeding risk (22% of DDIs), hypotension (15%) and nephrotoxicity (13%). • Almost half of the DDIs could be managed by monitoring laboratory values. AIM Drug-drug interactions (DDIs) may lead to often preventable adverse drug events and health damage. Especially within hospitals, this might be an important factor, as patients are severely ill and multiple medications may be prescribed simultaneously. The objective of this study was to measure the frequency and nature of DDI alerts in a Dutch university hospital. METHODS All patients hospitalized in the University Medical Centre Utrecht in 2006 who were prescribed at least one medication were included. The frequency of DDIs was calculated as: (i) the percentage of patients experiencing at least one DDI, and (ii) the percentage of prescriptions generating a DDI alert. Based on the national professional guideline, DDIs were classified into categories of potential clinical outcome, management advice, clinical relevance (A-F) and available evidence (0-4). RESULTS Of the 21 277 admissions included, 5909 (27.8%) encountered at least one DDI. Overall, the prescribing physician received a DDI alert in 9.6% of all prescriptions. The most frequently occurring potential clinical consequence of the DDIs was an increased risk of side-effects such as increased bleeding risk (22.0%), hypotension (14.9%), nephrotoxicity (12.6%) and electrolyte disturbances (10.5%). Almost half (48.6%) of the DDIs could be managed by monitoring laboratory values. CONCLUSIONS Computerized DDI alerts may be a useful tool to prevent adverse drug events within hospitals, but they may also result in 'alert fatigue'. The specificity of alerts could significantly improve by the use of more sophisticated clinical decision support systems taking into account, for example, laboratory values. © 2009 The British Pharmacological Society.

Original languageEnglish
Pages (from-to)187-193
Number of pages7
JournalBritish Journal of Clinical Pharmacology
Volume68
Issue number2
DOIs
Publication statusPublished - Aug 2009

Keywords

  • Clinical decision support
  • Drug-drug interactions
  • Medication safety

Fingerprint

Dive into the research topics of 'Frequency and nature of drug-drug interactions in a Dutch university hospital'. Together they form a unique fingerprint.

Cite this